Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 75, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 25, 2019, 7:38 PM EDT for Elk County, Pennsylvania. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2019, 7:38 PM EDT (23:38 UTC)
- Expired
- May 25, 2019, 8:30 PM EDT
- In force
- 52 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Elk County, PA
The radar
The State College radar (KCCX), 87 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 8:06 PM EDT | TSTM WND DMG | Ridgway, PA | WIRES DOWN ON GRANT STREET IN RIDGWAY. |
| May 25, 8:10 PM EDT | TSTM WND DMG | Johnsonburg, PA | TREES AND WIRES DOWN IN JOHNSONBURG. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 4:50 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 11.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 124 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
062
WUUS51 KCTP 252338
SVRCTP
PAC047-260030-
/O.NEW.KCTP.SV.W.0075.190525T2338Z-190526T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
738 PM EDT Sat May 25 2019
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Elk County in north central Pennsylvania...
* Until 830 PM EDT.
* At 737 PM EDT, a severe thunderstorm was located over Marienville,
moving east at 50 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
St. Marys, Ridgway, Johnsonburg, Wilcox, James City, Benezette,
Brandy Camp, East Branch Dam, Portland Mills, Hicks Run and Kersey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building. Wind damage is expected and debris may break windows.
&&
LAT...LON 4160 7848 4160 7842 4141 7842 4141 7826
4131 7824 4130 7883 4137 7897 4135 7902
4135 7908 4134 7909 4141 7910 4143 7906
4145 7906 4145 7898 4144 7896 4145 7896
4162 7895 4163 7849
TIME...MOT...LOC 2337Z 268DEG 42KT 4147 7909
HAIL...1.00IN
WIND...70MPH
$$
Dangelo2 follow-up statements
768
WWUS51 KCTP 260004
SVSCTP
Severe Weather Statement
National Weather Service State College PA
804 PM EDT Sat May 25 2019
PAC047-260030-
/O.CON.KCTP.SV.W.0075.000000T0000Z-190526T0030Z/
Elk PA-
804 PM EDT Sat May 25 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR ELK COUNTY...
At 803 PM EDT, a severe thunderstorm was located over Ridgway, moving
east at 45 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
This severe storm will be near...
St. Marys around 820 PM EDT.
Benezette and Hicks Run around 830 PM EDT.
Other locations impacted by this severe thunderstorm include Kersey.
This includes the following highways...
Route 219 from Brandy Camp to north of Wilcox.
State Road 120 from Ridgway to east of St. Marys.
State Road 255 from south of St. Marys to Johnsonburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a very dangerous situation. This storm is expected to be
producing widespread wind damage. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4160 7848 4160 7842 4141 7842 4141 7826
4131 7824 4130 7883 4134 7892 4146 7888
4162 7888 4163 7849
TIME...MOT...LOC 0003Z 279DEG 38KT 4144 7872
HAIL...0.75IN
WIND...70MPH
$$
Dangelo475
WWUS51 KCTP 260019
SVSCTP
Severe Weather Statement
National Weather Service State College PA
819 PM EDT Sat May 25 2019
PAC047-260030-
/O.CON.KCTP.SV.W.0075.000000T0000Z-190526T0030Z/
Elk PA-
819 PM EDT Sat May 25 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR NORTHEASTERN ELK COUNTY...
At 818 PM EDT, a severe thunderstorm was located near St. Marys,
moving east at 50 mph. Wind damage is occurring in this storm.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees, roofs, and siding.
Locations impacted include...
St. Marys, Benezette, Hicks Run and Kersey.
This includes the following highways...
State Road 120 from St. Marys to east of St. Marys.
State Road 255 from south of St. Marys to St. Marys.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building. Stay away from windows.
&&
LAT...LON 4160 7848 4160 7842 4141 7842 4141 7826
4131 7824 4130 7863 4145 7857 4163 7860
4163 7849
TIME...MOT...LOC 0018Z 268DEG 42KT 4145 7848
HAIL...0.75IN
WIND...60MPH
$$
DangeloWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 7:16 PM EDT, 22 minutes earlier.
Area forecast discussion, May 25, 7:16 PM EDT, 22 minutes before
Area Forecast Discussion National Weather Service State College PA 716 PM EDT Sat May 25 2019 .SYNOPSIS... Warm temperatures and high humidity will last into Sunday. Showers and thunderstorms will also be around, mainly during the afternoon and evening hours each day. Memorial Day will feature near normal temperatures and comfortably lower humidity. A few more rounds of showers and scattered thunderstorms with gusty wind and locally heavy rain appear likely for both Tuesday and Wednesday afternoons and evenings. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Severe Watch #243 in effect for my western strip of counties (Warren/McKean southward to Somerset County) until 02z. Lake breeze starting to light up as expected, as large scale upper level forcing interacts with the lake boundary over northwest PA. CAMs indicate a squall line with embedded supercells pushing east of the Alleghenies after 00z. Added my western counties into watch that SPC had proposed for western PA. 40-50KTs of deep-layer shear indicates supercells likely, but LCLs don't favor a sig tornado threat. High moisture flux over western PA with PW surging above normal. Main threat for excessive rainfall is more where multiple cells cross a point, but flash flooding threat is on the low side. The storms should be gone from BFD by 01Z, IPT/UNV by 03Z and the srn cities by 05Z or 06Z at the latest. The wind does not die off completely, but fog could form in the wake of the storms where the sky initially clears out. Much drier air will dip into nrn PA overnight. Mins will be still be in the 60s, though, and it will stay muggy for the srn half or more of the CWA. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/... Muggy air will hang around the srn half of the state on Sunday. Additional showers and storms will fire up - with the SWrn part of the CWA still in a MRGL to SLGT risk for excessive rainfall. Will nudge the PoPs a little higher for the SW, and downward a notch for the nrn tier. Max temps will be a little cooler than Sat in the N and W, but warmer by a deg or two in the SE thanks to the downslope flow. MRGL-SLGT risk for severe still exists in roughly the same area as the ERO, but a little farther to the south where the best instability will be. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... 110 pm update... On the large-scale, a western CONUS upper trough/eastern CONUS upper ridge pattern still looks to prevail for most of next week, before the ridge flattens a bit towards next weekend, as an eastern Canadian trough perhaps builds southward. In general, this means continued warm temperatures through at least mid-week, perhaps cooling towards the end of the period. As for the daily sensible weather, as a cold front settles south of the Commonwealth and high pressure noses down from Canada, we should dry out Sunday night, with a nice Memorial Day likely on tap. On Tuesday, a warm front should approach from the south and west, with this boundary probably stalling out somewhere near or over the Commonwealth Wednesday-Thursday. This means that unsettled weather comes back into the forecast, with daily chances for showers and thunderstorms. A cold front may sweep much of the moisture south and east of the region for the end of the week, with cooler and drier weather possible at that time frame. Daily highs will mostly range from the mid 70s-mid 80s through at least Thursday, with some cooling anticipated thereafter. && .AVIATION /23Z SATURDAY THROUGH THURSDAY/... For the 00Z TAF package, adjusted the timing of storms some more. First band of showers and storms move east of the mountains and is now mainly gone now. Another line of storms formed east of the southwest Ontario line of storms. This is the line I adjusted for in the TAFS. The cold front sags southward overnight, but will be close to the southern part of the Keystone state on Sunday, thus used VCSH across the south. Less chance of showers and storms on Memorial day. Some chance of more showers and storms again after Monday. .Outlook... Mon-Tues AM...VFR. Tues PM-Thurs...Mainly VFR, although spotty showers/storms are expected each aftn/evening. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo NEAR TERM...Dangelo/DeVoir SHORT TERM...Dangelo LONG TERM...Jurewicz AVIATION...Martin
Hazardous weather outlook, May 25, 4:54 PM EDT, 2 hours 44 minutes before
Hazardous Weather Outlook National Weather Service State College PA 454 PM EDT Sat May 25 2019 PAZ006-012-018-037-041-262100- Potter-Northern Clinton-Northern Centre-Tioga-Northern Lycoming- 454 PM EDT Sat May 25 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Scattered, strong to severe thunderstorms with gusty winds and small hail are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few rounds of showers and potentially strong thunderstorms with gusty winds and locally heavy rain are expected Tuesday afternoon and evening, and again Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ019-025>028-034>036-042-045-046-049>053-056>058-063-262100- Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton- Franklin-Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder- Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Cumberland- 454 PM EDT Sat May 25 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Scattered, strong to severe thunderstorms with gusty winds and small hail are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few rounds of showers and potentially strong thunderstorms with gusty winds and locally heavy rain are expected Tuesday afternoon and evening, and again Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ059-064>066-262100- Lebanon-Adams-York-Lancaster- 454 PM EDT Sat May 25 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few rounds of showers and potentially strong thunderstorms with gusty winds and locally heavy rain are expected Tuesday afternoon and evening, and again Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004-005-010-011-017-024-033-262100- Warren-McKean-Elk-Cameron-Clearfield-Cambria-Somerset- 454 PM EDT Sat May 25 2019 ...SEVERE THUNDERSTORM WATCH 243 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. Scattered, strong to severe thunderstorms with gusty winds and small hail are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few rounds of showers and potentially strong thunderstorms with gusty winds and locally heavy rain are expected Tuesday afternoon and evening, and again Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 25, 3:49 PM EDT, 3 hours 49 minutes before
Special Weather Statement
National Weather Service State College PA
349 PM EDT Sat May 25 2019
PAZ006-012-037-041-252030-
Potter PA-Northern Clinton PA-Northern Lycoming PA-Tioga PA-
349 PM EDT Sat May 25 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LYCOMING...POTTER...AND
TIOGA COUNTIES UNTIL 430 PM EDT...
At 348 PM EDT, Doppler radar indicated a strong thunderstorm near
Wharton, moving east at 55 mph.
Nickel size hail and winds in excess of 40 mph are possible.
This strong thunderstorm will be near...
Cross Fork around 355 PM EDT.
Ole Bull State Park around 405 PM EDT.
Leetonia and Slate Run around 415 PM EDT.
Cedar Run around 420 PM EDT.
Morris around 425 PM EDT.
Buttonwood around 430 PM EDT.
Other locations impacted by this storm include Ski Sawmill Ski Area.
LAT...LON 4169 7712 4142 7712 4147 7799 4148 7800
4148 7805 4165 7805
TIME...MOT...LOC 1948Z 269DEG 48KT 4157 7796
JurewiczSpecial weather statement, May 25, 4:04 PM EDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service State College PA
404 PM EDT Sat May 25 2019
PAZ010>012-018-252045-
Northern Centre PA-Northern Clinton PA-Cameron PA-Elk PA-
404 PM EDT Sat May 25 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ELK...CAMERON...AND
CLINTON COUNTIES UNTIL 445 PM EDT...
At 403 PM EDT, Doppler radar indicated a strong thunderstorm over
Benezette, moving east at 50 mph.
Pea size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Cameron, Keating, Benezette, Westport, Tamarack, Stevenson Dam,
Kettle Creek State Park, Medix Run, Hicks Run and Driftwood.
LAT...LON 4148 7805 4148 7789 4134 7777 4118 7787
4114 7803 4122 7810 4124 7840 4140 7844
4151 7808
TIME...MOT...LOC 2003Z 251DEG 51KT 4131 7829
DeVoirSpecial weather statement, May 25, 4:30 PM EDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service State College PA
430 PM EDT Sat May 25 2019
PAZ006-012-037-041-252115-
Potter PA-Northern Clinton PA-Northern Lycoming PA-Tioga PA-
430 PM EDT Sat May 25 2019
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LYCOMING...POTTER...
TIOGA...AND CLINTON COUNTIES UNTIL 515 PM EDT...
At 429 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Wharton to near Stevenson Dam to near
Westport. Movement was northeast at 40 mph.
Pea size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Wharton, Renovo, Galeton, South Renovo, Westport, Cross Fork,
Leetonia, Cherry Springs State Park, Hyner, Leonard Harrison State
Park, Tamarack, Cedar Run, Cammal, Ole Bull State Park, Slate Run,
Lyman Run State Park and Ski Sawmill Ski Area.
LAT...LON 4149 7718 4125 7785 4145 7797 4146 7799
4147 7799 4148 7801 4154 7811 4175 7777
4183 7757
TIME...MOT...LOC 2029Z 232DEG 35KT 4153 7810 4145 7796 4133 7788
DeVoirSpecial weather statement, May 25, 5:30 PM EDT, 2 hours 8 minutes before
Special Weather Statement National Weather Service State College PA 530 PM EDT Sat May 25 2019 PAZ006-037-252200- Potter PA-Tioga PA- 530 PM EDT Sat May 25 2019 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF POTTER AND TIOGA COUNTIES UNTIL 600 PM EDT... At 529 PM EDT, Doppler radar indicated a strong thunderstorm near Genesee, moving east at 40 mph. Pea size hail and winds in excess of 40 mph are possible. Locations impacted include... Westfield, Genesee, Gaines, Harrison Valley, Ulysses and Oswayo. LAT...LON 4179 7751 4190 7805 4200 7804 4200 7749 TIME...MOT...LOC 2129Z 280DEG 34KT 4193 7795 Evanego
Special weather statement, May 25, 6:57 PM EDT, 41 minutes before
Special Weather Statement National Weather Service State College PA 657 PM EDT Sat May 25 2019 PAZ004-005-252330- McKean PA-Warren PA- 657 PM EDT Sat May 25 2019 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WARREN AND MCKEAN COUNTIES UNTIL 730 PM EDT... At 656 PM EDT, Doppler radar indicated a strong thunderstorm over Lottsville, moving east at 35 mph. Wind gusts up to 50 mph and pea size hail are possible. Very heavy rain is also expected. This strong thunderstorm will be near... Youngsville around 700 PM EDT. Warren, Russell and Warren South around 720 PM EDT. Scandia around 725 PM EDT. Kinzua Dam around 730 PM EDT. Other locations impacted by this storm include Bear Lake, Starbrick and Sugar Grove. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4200 7864 4183 7891 4183 7943 4200 7955 TIME...MOT...LOC 2256Z 267DEG 30KT 4190 7939 Dangelo
Special weather statement, May 25, 7:25 PM EDT, 13 minutes before
Special Weather Statement National Weather Service State College PA 725 PM EDT Sat May 25 2019 PAZ005-260000- McKean PA- 725 PM EDT Sat May 25 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MCKEAN COUNTY UNTIL 800 PM EDT... At 724 PM EDT, Doppler radar indicated a strong thunderstorm near Allegany State Park, moving east at 50 mph. Wind gusts up to 50 mph and pea size hail are possible. Very heavy rain is also expected. This strong thunderstorm will be near... Bradford around 735 PM EDT. Rew around 740 PM EDT. Coryville around 750 PM EDT. Shinglehouse around 800 PM EDT. Other locations impacted by this storm include Eldred and University Of Pittsburgh - Bradford. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4200 7820 4188 7821 4188 7892 4200 7892 TIME...MOT...LOC 2324Z 268DEG 42KT 4198 7878 Dangelo
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 2:47 PM EDT | Special Weather Statement | CTP | Somerset | 58 min |
| May 25, 3:32 PM EDT | Special Weather Statement | CTP | Clearfield | 43 min |
| May 25, 3:49 PM EDT | Special Weather Statement | CTP | Potter | 41 min |
| May 25, 4:04 PM EDT | Special Weather Statement | CTP | Cameron | 41 min |
| May 25, 4:30 PM EDT | Special Weather Statement | CTP | Potter | 45 min |
| May 25, 5:30 PM EDT | Special Weather Statement | CTP | Potter | 30 min |
| May 25, 6:57 PM EDT | Special Weather Statement | CTP | Warren | 33 min |
| May 25, 7:25 PM EDT | Special Weather Statement | CTP | McKean | 35 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.